Synthetic Marijuana “K2″ Sending Teens to the ER

Synthetic marijuana K2 texastribune.org 1 150x150 Synthetic Marijuana K2 Sending Teens to the ER Photo

Synthetic marijuana 'K2' (texastribune.org)

Hospital emergency rooms across the country have seen a rise lately in young people suffering adverse reactions to synthetic marijuana .

According to the American Association of Poison Control Centers, reports of users of the substance falling ill have increased from about 12 in 2009 to more than 2,000 in 2010.

Popularly known as K2, Spice, Yucatan Fire, and Solar Flare, among other names, the substance is legal in many states where it is sold as incense, though many teens and young adults are smoking it in the belief that it provides the same relaxed feeling as natural marijuana.

Instead, according to Dr. Anthony Scalzo of the Missouri Poison Center and chief of toxicology at St. Louis University, many users of the synthetic drug are experiencing unpleasant and dangerous side effects that bring them into the ER. Dr. Scalzo described what he’s been seeing, saying:

“The classic symptoms are agitation, anxiety, racing heart beat, elevated blood pressure and some kids are having very negative psychotropic experiences. One said, ‘I felt like I went down to hell’.”

Dr. Scalzo is listed in his Vitals profile as board-certified in pediatric medical toxicology and pediatric emergency medicine, with 29 years of experience. 

 

Source: US News & World Report